Hail, Marathon
- When
- August 9, 7:45 AM CST to 7:46 AM CST
- Where
- Marathon County, Hatley
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.880, -89.330
Nickel size hail fell in Hatley.
A weakening line of showers and thunderstorms produced hail across portions of central Wisconsin during the morning on Saturday (8/09). A stronger line of thunderstorms developed during the afternoon and tracked through central, east-central Wisconsin and the lakeshore ahead of an approaching cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A weakening line of showers and thunderstorms produced hail across portions of central Wisconsin during the morning on Saturday (8/09).
A stronger line of thunderstorms developed during the afternoon and tracked through central, east-central Wisconsin and the lakeshore ahead of an approaching cold front. These storms produced widespread wind damage with Door County included in a disaster declaration due to the significant storm damage. The Door County Emergency Manager indicated there was $431,938 worth of damage and debris clean up across central and northern Door County. Egg Harbor and Ephraim experienced significant damage, with Sister Bay and Baileys Harbor notably affected.
The storms also produced a weak, brief tornado in Peninsula State Park (Door Co.) with lightning causing a house fire and significant damage to a home in Casco (Kewaunee Co.), producing around $125,000 worth of damage. In total, this event produced over a half a million worth of damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 9, 5:46 AM CST, 1 hour 59 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Green Bay WI 646 AM CDT Sat Aug 9 2025 Updated aviation portion for 12Z TAF issuance .KEY MESSAGES... - There is a slight risk of severe thunderstorms and excessive rainfall today and early tonight. Strong to locally damaging winds and flash flooding in urban areas will be the primary concerns through tonight. The greatest severe weather and flooding potential is expected from the Fox Valley eastward to the lakeshore from mid-afternoon through mid-evening. - Thunderstorms with heavy rainfall will bring a continued threat of urban flooding to parts of central and east central WI Sunday and Sunday night. - Gusty south winds and building waves will result in hazardous boating and swimming conditions on Lake Michigan from early this morning through this evening. && .DISCUSSION... Issued at 433 AM CDT Sat Aug 9 2025 Despite a pronounced inversion between 800-700 mb on forecast soundings and 700 mb temperatures of +11 to +13 C covering the forecast area, small pockets of thunderstorms broke out overnight. Most of the storms developed in association with a compact vort max, and within the corridor of a 35-40 knot LLJ. Even though MUCAPE of 1500-2500 j/kg was present, weak deep layer shear of 10 to 20 kts was a limiting factor for severe weather. As predicted, a line of strong thunderstorms was developing in eastern MN early this morning, and this was expected to work its way into NC/C WI this morning. Heat Concerns Today...Increasing clouds and periods of showers and thunderstorms will result in cooler temperatures than yesterday, with heat indices only reaching the lower to middle 90s in parts of eastern WI. As a result, there should not be any need to issue additional Heat Advisory headlines today. As the cold front shifts southeast of the area, more comfortable temperatures are anticipated by early next week, though readings will remain above normal for most locations. Precipitation/Thunderstorm Trends...A line of thunderstorms over parts of eastern MN and northwest WI is expected to reach NC WI shortly after 12z/Sat, but should weaken as it encounters weaker deep layer shear and instability. If this convection and associated cloud cover persists well into the morning, it could diminish our severe threat this afternoon/evening. At this point, it still appears that additional convection will develop as a cold front arrives this afternoon and evening. The best instability should be present from the Fox Valley to the lakeshore, and some of the CAMs show the most robust convection occurring there from mid-afternoon through mid-evening. A very moist air mass (PWATS of 1.75 to 2.25 inches) will set up across the southeast half of the forecast area tonight through Sunday night, with periods of torrential rainfall possible, especially as short-wave troughs move through. Probabilistic forecasts support rainfall totals between 1.5 and 3 inches from the Fox Valley to the lakeshore. Considered issuing a Flood Watch for possible urban flash flooding, but confidence was still not high enough to pull the trigger on a headline. A secondary cold front and upper trough will move through early next week, bringing additional thunderstorm chances. Quieter weather looks to return by mid-week, though that may be short-lived. Small Craft Advisory and Beach Hazards Today...Persistent gusty south winds will cause waves to build to 4-6 feet on Lake Michigan starting early this morning and continuing through this evening. This will result in hazardous boating conditions for small craft and dangerous swimming conditions. Small Craft Advisories and Beach Hazards Statements are in effect on Lake Michigan. && .AVIATION...for 12Z TAF Issuance Issued at 639 AM CDT Sat Aug 9 2025 A line of strong thunderstorms will move through NC/C WI this morning, but should weaken as they shift into eastern WI during the late morning/early afternoon. Additional storms may develop ahead of a cold front this afternoon and evening, but confidence in this happening is not high, as stabilization and cloud cover from the morning convection could hinder redevelopment. Any storms that do develop could produce strong winds and torrential rainfall. Most of the shower and thunderstorm activity should be focused over the southeast part of the forecast area tonight, but locations farther northwest could see extensive low stratus and and fog development overnight. LLWS will taper off quickly this morning, but south winds will become gusty during the day. && .GRB WATCHES/WARNINGS/ADVISORIES... Beach Hazards Statement through late tonight for WIZ022-040-050. && DISCUSSION.....Kieckbusch AVIATION.......Kieckbusch
Hazardous Weather Outlook National Weather Service Green Bay WI 328 AM CDT Sat Aug 9 2025 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-100830- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 328 AM CDT Sat Aug 9 2025 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms across much of the forecast area. A line of thunderstorms developing in eastern MN could bring some strong wind gusts as it moves through parts of north central and central Wisconsin this morning. Additional storms will likely develop ahead of a cold front as it moves through the forecast area this afternoon and evening. A few severe storms with damaging winds and torrential rainfall will be possible, especially in parts of central and east central Wisconsin, including the Fox Valley, from mid-afternoon through mid-evening. Localized urban flooding will be possible. There is an increased risk of rip currents on Lake Michigan beaches from early this morning through this evening. A Beach Hazards Statement has been issued. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional rounds of thunderstorms will be possible Sunday into Sunday night, especially over the southeast half of the forecast area. While the threat of severe storms is fairly low during this period, there is potential for torrential rainfall and urban flooding in parts of central and east central Wisconsin. Additional thunderstorms will be possible at times during the early part of the next work week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and this evening. LMZ521-522-541>543-100830- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 328 AM CDT Sat Aug 9 2025 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight Gusty south winds and high waves will likely result in conditions hazardous to small craft from early this morning through this evening. A Small Craft Advisory has been issued for the Lake Michigan nearshore waters. There will be a chance of thunderstorms this afternoon and tonight. The stronger storms will be capable of producing gusty winds and torrential rainfall. Any thunderstorms that develop will pose a threat to mariners. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms will be possible at times from Sunday through Sunday night, and at times early next week. Any thunderstorm could pose a threat to mariners. Kieckbusch
Special Weather Statement
National Weather Service Green Bay WI
713 AM CDT Sat Aug 9 2025
WIZ010-018-030-035-036-091315-
Wood WI-Marathon WI-Portage WI-Oneida WI-Lincoln WI-
713 AM CDT Sat Aug 9 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN WOOD...NORTHWESTERN
PORTAGE...LINCOLN...MARATHON AND CENTRAL ONEIDA COUNTIES THROUGH 815
AM CDT...
At 712 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Willow Lake to near Rib Lake to near
Loyal. Movement was east at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Abbotsford, Tripoli, and Willow Reservoir around 720 AM CDT.
Spencer and New Wood Wildlife Area around 725 AM CDT.
Tomahawk around 735 AM CDT.
Newbold and Gilbert around 740 AM CDT.
Rhinelander, Woodboro, and Birch Trails Girl Scout Camp around 745
AM CDT.
Merrill, Council Grounds State Park, and Crystal Lake Scout
Reservation around 750 AM CDT.
Harrison around 755 AM CDT.
Wausau and Dutch Corners around 805 AM CDT.
Other locations impacted by these storms include Big Eau Pleine
County Park, Moon, Harshaw, Blenker, Fenwood, Otter Lake Campground,
Doering, Knowlton, Roosevelt, and Mc Naughton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4503 9031 4504 9020 4512 9020 4512 9004
4570 9004 4574 9002 4585 8926 4547 8938
4547 8943 4459 8947 4459 9031
TIME...MOT...LOC 1212Z 254DEG 35KT 4568 8996 4528 9021 4478 9053
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GKSpecial Weather Statement
National Weather Service Green Bay WI
820 AM CDT Sat Aug 9 2025
WIZ005-010>012-091400-
Vilas WI-Florence WI-Oneida WI-Forest WI-
820 AM CDT Sat Aug 9 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN FOREST...
SOUTHEASTERN VILAS...NORTHWESTERN FLORENCE AND NORTHEASTERN ONEIDA
COUNTIES THROUGH 900 AM CDT...
At 820 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 9 miles west of Headwaters Wilderness, or 9 miles
southeast of Eagle River, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern
Forest, southeastern Vilas, northwestern Florence and northeastern
Oneida Counties, including the following locations... Luna-White Deer
Campground, Franklin Lake Campground, Popple River Headwaters Natural
Area, Bastile Lake Natural Area, Anvil Lake Campground, Scott
Lake-Shelp Lake Natural Area, Starks, Windsor Dam Campground,
Clearwater Lake, and Nelma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4602 8882 4603 8878 4602 8878 4603 8873
4601 8872 4601 8868 4599 8867 4599 8862
4602 8860 4601 8859 4602 8853 4599 8849
4600 8846 4598 8842 4599 8838 4597 8833
4560 8925 4581 8944 4608 8895
TIME...MOT...LOC 1320Z 231DEG 39KT 4580 8915
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MPCSpecial Weather Statement
National Weather Service Green Bay WI
833 AM CDT Sat Aug 9 2025
WIZ010-011-019-020-030-031-091400-
Shawano WI-Langlade WI-Marathon WI-Oneida WI-Forest WI-Menominee WI-
833 AM CDT Sat Aug 9 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN FOREST...EASTERN
MARATHON...SOUTHEASTERN ONEIDA...NORTHWESTERN MENOMINEE...LANGLADE
AND WESTERN SHAWANO COUNTIES THROUGH 900 AM CDT...
At 833 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 11 miles east of
Rhinelander to near Bevent. Movement was east at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Antigo, Wittenberg, and Veterans Memorial County Park around 840
AM CDT.
Other locations impacted by these storms include Gagen, Lake Noseum,
Aniwa, Popple River Headwaters Natural Area, Elderon, Mattoon, Pike
Lake, Post Lake, Polar, and Kempster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4468 8895 4468 8944 4567 8926 4581 8876
TIME...MOT...LOC 1333Z 261DEG 19KT 4563 8920 4473 8935
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JLAThe Green Bay radar (KGRB), 105 km away, was scanning. The volume nearest the first event began at 13:46 UTC.
15 thunderstorm wind, 1 hail, 1 lightning, 1 tornado. Local standard time, as filed.
Nickel size hail fell in Hatley.
Thunderstorm winds downed trees in Wautoma. The time of this report is an estimate based on radar data.
Thunderstorm winds downed trees in Wild Rose. The time of this report is an estimate based on radar data.
Thunderstorm winds downed trees and powerlines in Bear Creek. The time of this report is an estimate based on radar data.
Thunderstorm winds downed trees and powerlines in Shiocton. The time of this report is an estimate based on radar data.
Thunderstorm winds collapsed a standing barn. The time of this report is an estimate based on radar data.
A house was struck by lightning and started on fire. The fire produced around $125,000 worth of damage.
Thunderstorm winds downed trees and power lines in Ashwaubenon. The time of this report is an estimate based on radar data.
Thunderstorm winds downed trees and power lines in Green Bay. The time of this report is an estimate based on radar data.
Thunderstorm winds downed trees and power lines in the Algoma area. The time of this report is an estimate based on radar data.
Thunderstorms produced a wind gust to 82 mph.
Thunderstorm winds downed trees in Jacksonport. The time of this report is an estimate based on radar data.
Thunderstorm winds downed trees and power lines on highway 42 from Egg Harbor to Fish Creek, making the road impassable. The time of this report is an estimate based on radar data.
Thunderstorm winds downed trees and power lines on highway 42 from Fish Creek to Ephraim, making the road impassable. The time of this report is an estimate based on radar.
A tornado briefly touched down near Ephraim in Peninsula State Park at 3:54 PM CDT. The most significant damage was an uprooted tree with the NWS on the low end of the damage scale due to saturated ground. The tornado crossed into Eagle Harbor as a waterspout at 3:55 pm CDT. Total path length is estimated to be 0.25 miles long, with a width of 32 yards. Peak wind estimated to be around 73 mph.
Thunderstorm winds produced widespread tree damage across Cana Island. This tree damage temporarily stranded campers on the island as the roads were inaccessible due to trees blocking the roads. The time of this report is an estimate based on radar data.
Thunderstorm winds downed and uprooted multiple trees in Ephraim. The time of this report is an estimate based on radar data. The thunderstorms produced $431,938 worth of damage and debris clean up across central and northern parts of Door County.
Thunderstorm winds produced widespread tree damage in Newport State Park. The time of this report is an estimate based on radar data.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2025Every state in 2025This day in weather historyThe tornado archive for Wisconsin, 2025Warnings in Wisconsin, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1280948, 1280961, 1280963, 1280966, 1280968, 1280971, 1280949, 1281020, 1281021, 1281053, 1281042, 1281019, 1281015, 1281018, 1279752, 1281037, 1281017, 1281039.